Alabama, 2014Hail in Alabama, October 6, 2014
October 6, 2014 · NWS BMX · 4 events in 3 counties and zones
A strong upper level jet stream carved out a large scale upper trough over eastern United States. Cold upper level temperatures produced steep lapse rates across north Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level jet stream carved out a large scale upper trough over eastern United States. Cold upper level temperatures produced steep lapse rates across north Alabama. A short wave trough approached northwest Alabama during the afternoon hours and triggered severe storms with large hail across portions of west-central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 6, 1:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 6, 1:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT MON OCT 6 2014
.DISCUSSION...
GUSTY SOUTHERLY WINDS HAVE BROUGHT INCREASED MOISTURE BACK TO
CENTRAL ALABAMA THIS AFTERNOON...WITH DEWPOINTS NOW AT 60 DEGREES
ACROSS THE NORTHWEST. THE OUTFLOW BOUNDARY MENTIONED IN THE
EARLIER DISCUSSION...A RESULT OF CONVECTION ACROSS MISSISSIPPI
THIS MORNING...CROSSED THE I-20 CORRIDOR AND A COUPLE THUNDERSTORMS
DEVELOPED AND PUSHED NORTHEASTWARD. STILL LOOKING BACK TO THE
NORTHWEST FOR DEVELOPMENT ASSOCIATED WITH A STRONG SHORTWAVE
ROTATING AROUND THE BASE OF THE LARGER TROUGH OVER MUCH OF THE
EASTERN CONUS.
INSTABILITY WITHIN THE AIRMASS TO THE NORTH AND WEST IS BECOMING
INCREASINGLY UNSTABLE...WITH CAPE VALUES NOW OVER 1000 J/KG. THIS
IS ALSO THE AREA OF BEST MOISTURE TRANSPORT AND FORCING ASSOCIATED
WITH THE SHORT WAVE. AS OF 1930Z...SEEING SHOWER DEVELOPMENT
ACROSS NORTH MISSISSIPPI AND NORTHWEST ALABAMA INCREASE AND PUSH
TO THE NORTHEAST. FORCING IS NOT QUITE AS GOOD THIS AFTERNOON AND
EVENING ACROSS THE AREA...WITH LOW LEVEL JET TO OUR NORTH AND
UPPER LEVEL JET NOT NOSING INTO THE AREA UNTIL TONIGHT.
HOWEVER...INSTABILITY AND SHEAR VALUES ARE HIGH ENOUGH TO MAINTAIN
THUNDERSTORM UPDRAFTS AND A LOW CONFIDENCE MENTION OF SEVERE IN
THE HWO FOR THROUGH THIS EVENING.
THE STORM ACROSS EAST CENTRAL ALABAMA THIS AFTERNOON WAS NOT A
NECESSARILY TALL STORM BUT IT DID PRODUCE SMALL HAIL. EXPECT ANY
THUNDERSTORM THAT DOES DEVELOP WILL POSE A HAIL THREAT. NEAR TERM
GUIDANCE REMAINS INCONSISTENT IN HANDLING THE IMPULSES ROTATING
AROUND THE TROUGH AND WHICH ONES PRODUCE ORGANIZED CONVECTION
ACROSS CENTRAL ALABAMA. THEY DO GENERALLY SHOW SCATTERED STORMS
TONIGHT...WITH A MORE ORGANIZED LINE OF STORMS MOVING INTO
LOCATIONS NORTH OF I-20 LATER TONIGHT AND EARLY TUESDAY MORNING.
WILL MAINTAIN HIGH POPS FOR THOSE PERIODS. A WEAK FRONT FINALLY
PUSHES INTO THE AREA TUESDAY NIGHT OR WEDNESDAY AS THE MAIN TROUGH
EJECTS TO THE EAST. THIS SHOULD LEAD TO A COUPLE DRY PERIODS
AROUND MID WEEK.
14
&&
.AVIATION...
18Z TAF DISCUSSION.
LOOK FOR VFR CONDITIONS THROUGH 00Z EXCEPT NEAR CONVECTIVE AREAS.
CHANCE FOR THUNDERSTORM DEVELOPMENT ALONG THE I-20 CORRIDOR
REMAINS AROUND 30 PERCENT THIS AFTERNOON WITH UPPER TROUGH PASSING
NEARBY. BETTER CHANCES OF SEEING SOME THUNDERSTORMS AS WE APPROACH
THE EARLY EVENING SO INCLUDED VCTS FOR THE EVENING HOURS AS STORMS
DEVELOP TO THE NORTH AND MOVE SOUTH. WINDS FROM THE SOUTH-
SOUTHWEST. STILL NOT EXPECTING ANYTHING SIGNIFICANT NEAR MGM AND
TOI AT THIS TIME.
NOTE...THE NATIONAL WEATHER SERVICE WILL BEGIN ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECAST WILL BEGIN OCTOBER 5TH AT 00Z
AND LAST THROUGH AT LEAST THE 23RD OF OCTOBER.
88
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 57 81 60 83 56 / 70 60 30 10 10
ANNISTON 60 81 62 84 59 / 60 40 30 10 10
BIRMINGHAM 63 82 65 83 61 / 60 40 30 10 10
TUSCALOOSA 61 85 64 85 60 / 60 30 30 10 10
CALERA 61 83 63 84 60 / 50 30 20 10 10
AUBURN 60 81 64 84 63 / 30 10 10 10 10
MONTGOMERY 60 86 61 86 60 / 30 10 10 10 10
TROY 58 84 60 85 59 / 20 10 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 6, 11:39 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT MON OCT 6 2014
ALZ011>015-017>050-071745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1239 PM CDT MON OCT 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN ISOLATED SEVERE STORM WILL BE POSSIBLE ACROSS THE FAR NORTHWEST
PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING FROM
AROUND 2 PM TO 8 PM AS A DISTURBANCE MOVES ACROSS THE TENNESSEE
VALLEY. THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF A LINE
FROM VERNON TO CORDOVA. THE MAIN THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 MPH OR GREATER AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ACROSS THE NORTHWEST THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 6, 2:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON OCT 6 2014
ALZ011-062045-
MARION AL-
307 PM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 345
PM CDT...
AT 306 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF WESTON...OR 8 MILES WEST OF HAMILTON...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
HACKLEBURG...
BRINN...
SHOTTSVILLE...
&&
LAT...LON 3431 8787 3432 8768 3430 8763 3425 8764
3405 8798 3406 8820 3406 8821 3433 8817
TIME...MOT...LOC 2007Z 238DEG 15KT 3418 8811Special weather statement, Oct 6, 2:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT MON OCT 6 2014
ALZ011-014-062130-
MARION AL-WINSTON AL-
341 PM CDT MON OCT 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINSTON AND
NORTHEASTERN MARION COUNTIES UNTIL 430 PM CDT...
AT 338 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HACKLEBURG...OR 10 MILES NORTHEAST OF HAMILTON...
MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HALEYVILLE...
NEEDMORE...
BRUSHY LAKE...
TESSNER...
BEAR CREEK...
&&
LAT...LON 3430 8726 3416 8783 3429 8792 3432 8785
TIME...MOT...LOC 2041Z 248DEG 29KT 3424 8781
Hail, Winston
- When
- October 6, 3:00 PM CST to 3:05 PM CST
- Where
- Winston County, 0.99 mi W of Haleyville
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.232, -87.637
Hail up to the size of golf balls reported on Albert Avenue in Haleyville.
Hail, Winston
- When
- October 6, 3:52 PM CST to 3:54 PM CST
- Where
- Winston County, Addison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.200, -87.180
Hail up to the size of quarters reported in the city of Addison.
Hail, Walker
- When
- October 6, 3:53 PM CST to 3:55 PM CST
- Where
- Walker County, 6.67 mi NNE of Saragossa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.989, -87.356
Hail up to the size of quarters reported along Highway 195 just south of the Winston county line.
Hail, Marion
- When
- October 6, 8:22 PM CST to 8:24 PM CST
- Where
- Marion County, 0.57 mi W of Hackleburg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.270, -87.830
Hail up to the size of a quarter reported in the town of Hackleburg.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, October 6, 20141 death · $7,000 · 53 kt wind · 11 events
- Tornado and Hail in Georgia, October 6, 2014$657,000 · EF1 · 5 events
- Tornadoes and Hail in Kentucky, October 6, 2014$3,000 · EF1 · 35 events
- Hail and Damaging Winds in Arkansas, October 6, 2014$120,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Ohio, October 6, 2014$33,000 · 1 in hail · 18 events
- Hail in Tennessee, October 6, 20141.75 in hail · 15 events
- Hail and Damaging Winds in Kentucky, October 6, 20141.25 in hail · 15 events
- Hail in Texas, October 6, 20141 in hail · 13 events
- Hail and Damaging Winds in Texas, October 6, 20141.5 in hail · 13 events
- Hail and Lightning Strike in Alabama, October 6, 20141 injured · 1.75 in hail · 5 events
- Hail and Damaging Wind in Louisiana, October 6, 20141.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 6, 2014$5,000 · 51 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 544834, 544839, 544836, 544841.